In 2018, researchers from the Emory Eye Center (Emory University, Atlanta GA) sent a Letter to the Editor to the Journal of Urology sharing their concerns about an unusual presentation of eye disease that they were seeing in patients with IC who were taking pentosan polysulfate. They wrote “We wish to alert readers to a concerning new observation of vision threatening retinal changes associated with long-term exposure to PPS. We recently reported our findings of retinal pigmentary changes in six patients undergoing long-term therapy with PPS….Each patient had received a standard dosage of PPS, ranging from 200 to 400 mgs daily, for a median duration of 15.5 years (range 12 to 20) … Examination findings of patients with this condition are suggestive of injury to the retina and the underlying retinal pigment epithelium. After extensive investigations, which included molecular testing for hereditary retinal disease, we found these cases to resemble no other retinal disease.”(1)
IC experts Robert Moldwin and Curtis Nickel responded with concern, stating “It is quite unlikely that urologists treating patients with IC/BPS ever would have made this association…. yet the implications are either frightening if our treatment is causing this condition or instructive if this condition is a previously unknown manifestation of IC/BPS.”(2)
The original study (Pigmentary Maculopathy Associated With Chronic Exposure to Pentosan Polysulfate Sodium) was published in the Journal of Ophthalmology in May 2018, it focused on six women with interstitial cystitis who presented to their clinic between May 2015 and October 2017 with pigmentary maculopathy.(3) A maculopathy is condition which affects the center of the retina, an area associated highly sensitive and accurate vision, such as Age-Related Macular Degeneration.(4) Most of these patients had difficulty reading and difficulty in darkness. Two patients experienced a generalized dimming of their vision as the first symptom. Two others had difficulty with near vision. One had paracentral scotomas (vision loss) in part of their eye while the other had metamorphopsia (distorted vision where straight lines become wavy).
All six patients underwent rigorous diagnostic imaging and DNA testing to determine if they had any genes associated with hereditary retinal loss. None had a family history of retinal disease nor the discovery of any pathogenic process. What they did have in common was the use of pentosan polysulfate (aka Elmiron®) for long periods of time (a median of 186 months.) Five had been treated at a dose of 400mg daily (two of whom reduced their dosage to 200mg daily after 17 years). One patient was treated with a 300mg daily dose. No other medications were used by more than 2 patients in the study.
Examinations of their eyes showed clear changes “Nearly all eyes (10 eyes of 5 patients) showed subtle parafoveal pigmented deposits at the level of the retinal pigment epithelium (RPE).” All eyes “showed subtle viteliform deposits that increased in number and extended beyond the major arcade of vessels in cases judged to be more severe. Four eyes of 2 patients showed RPE atrophy that was noted to increase in area and encroach on the central fovea over time. “ Findings were “fairly symmetrical” between the eyes of each patient. Retinal imaging also found clear diseased regions and/or atrophy though the size varied among patients.
The youngest patient in the study was just 37 years old. Patient #4 diagnosed at the age of 23. She was taking 400mgs of Pentosan a day. She began showing visual symptoms (difficulty with near vision and difficulty reading) at the age of 30, just six years after she was diagnosed. She took Elmiron® for a total of 168 months. She had the most severe damage in the study with deep scotomas of both eyes.
The authors suggest that the retinal cells may be accumulating PPS or a toxic metabolite over time. They express concern that “the region of affected tissue may expand over time…” Remarkably, they point to the results of a very early Elmiron study of 2499 patients who received the drug for up to four years in which vision related adverse events were reported including: optic neuritis, amblyopia and retinal hemorrhage.
They concluded with a plea for education and an urgent need for additional research. “Clinicians should be aware of this condition because it can be mistaken for other well-known macular disorders, such as pattern dystrophy and age related macular degeneration.” In their original letter to the editor they also say “We encourage drug cessation in affected patients. Furthermore, we currently recommend that any patient with suggestive visual symptoms undergo a comprehensive ophthalmic examination”
At the AUA Annual Meeting (Chicago, IL) in May 2019, the Emory team submitted a new study of ten interstitial cystitis patients who had taken pentosan and experienced macular disease. Ranging in age from 38 to 68, the most commonly reported symptoms were difficulty reading (7/10) and difficulty adapting to dim lighting (7/10). Patients had a medium cumulative exposure to pentosan of 2062 grams over time (range 325 to 2883.5) with a median duration of 186 months (range 27 to 240 months). Eye examinations showed symmetric pigmentary changes in the retina. Retinal imaging with FAF and OCT technology demonstrated that the abnormalities were primary in the retinal pigment epithelium. They note that their clinic has seen 156 patients with IC/BPS who did not have any pentosan exposure and these patients showed no pigmentary maculopathy.
They conclude that structural changes of the retina are occurring and they are unclear if stopping the medication will alter the course of this retinal disease. They encourage affected patients to discontinue the use of medications and to undergo comprehensive ophthalmic examinations with OCT and FAF imaging. (5)
Researchers at Kaiser Permanente (Oakland, CA) found 140 of their patients who had taken Elmiron for a minimum of 5 years, 91 of whom agreed to an eye examination. Twenty two (24%) of these patients showed eye damage and that the damage increased with the quantity of Elmiron taken.(6) The study only assessed patients who were currently using Elmiron. The principle investigator, Dr. Vora, shared by phone that they will also gather information from patients who had stopped the medication and will be expanding their studies.
Researchers at the Emory Eye Center (Atlanta, GA) share data from a national study of patients. Using data from a large US medical claims database from 2002 to 2016, a total of 3012 and 1604 PPS users were compared with 15,060 and 8,017 matched controls at 5 and 7 years, respectively. The primary outcome measures included (1) any new diagnosis of a hereditary or secondary pigmentary maculopathy (atypical maculopathy outcome), and (2) any new diagnosis of dry age-related macular degeneration (AMD). At 5 years, multivariate analysis showed no significant association (p>0.13) but at 7 years, pentosan users had significantly increased odds of having the atypical maculopathy+AMD outcome (OR=1.41, 95% CI 1.09 to 1.83, p=0.009).(7)
Dr. Rachel Huckfeldt MD PhD, of the Harvest Medical School Dept. Ophthalmology, published a case study of an IC patient who had used a low dosage of Elmiron (200mg per day) for 18 years who first presented to their clinic at the age of 62 with blurry vision in her left eye and difficulty seeing at night. This had been occurring for a year. Eye studies noted pigmentary changes in the retina that, at that time, left the physicians wondering if the patient had been exposed to a retinotoxic agent. Six years later, the patient returned with worsening vision in both eyes. Examination found significantly more retinal atrophy and damage. The patient returned another two years later at the age of 69 with yet more extensive eye damage noted. Diagnostic testing was negative for any disease causing genes and no other causes could be determined.
After the initial report of eye disease in pentosan was released in 2018, this patients case was found to be consistent with pentosan associated maculopathy. The patient confirmed that she had stopped using Elmiron at the age of 63, prior to her second and third visits to the Harvard clinic. The authors raise a serious concern of progression over time – “The present case adds a new layer of concern by demonstrating progressive maculopathy continuing for up to 6 years after the cessation of PPS.” They compare their findings with another medication, hydroxychloroquine (Plaquenil), which has been determined to cause serious eye damage that can progress after that medication is stopped. “This case emphasizes the need for a screening regiment that balances the demands of patients and physicians with the importance of prompt identification of early toxicity.” (8)